Wyoming, 2007

Flash Flooding in Wyoming, July 25, 2007

July 25, 2007 · NWS RIW · 5 events in 3 counties and zones

Copious moisture was brought north into Wyoming in strong monsoonal flow. Low-level upslope flow from the north aided the development of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$585,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Copious moisture was brought north into Wyoming in strong monsoonal flow. Low-level upslope flow from the north aided the development of showers and thunderstorms. Atmospheric moisture values were around 200 percent of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 25, 12:58 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 25, 12:58 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
158 PM MDT WED JUL 25 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY
A FRESH ROUND OF CONVECTION IS TAKING PLACE IN NORTHERN WY WHICH
APPEARS TO BE RAPIDLY TAKING THE PLACE OF THE REMNANTS OF LAST
LAST NIGHTS CONVECTION FROM THE PREVIOUS SHORTWAVE NOW EXITING THE
AREA AS NEW STRONG CONVECTION APPEAR TO BE RAPIDLY TAKING THE
PLACE OF THE PATCHY MID LEVEL CLOUD TYPE. IT IS NOT TAKING MUCH
HEATING FROM ANY CLEARING TO GET THINGS GOING THERE. ONE CELL OVER
THE SOUTHERN BIG HORN MTNS IS ALREADY PRODUCING ENOUGH RAINFALL
FOR THE RADAR TO INDICATE 1.6 INCHES OF RAINFALL FROM THESE
PARTICULAR CELLS. GIVEN THE 1800 CAPES AND -3 LIFTED INDUCES
PROGGED FOR OUR NORTHEAST ZONES LATE TODAY...THESE HEAVY RAIN
PRODUCERS WILL LIKELY LAST THROUGH MUCH OF TONIGHT AS THE NEXT
SHORTWAVE NOW MOVING INTO SOUTHWEST WY KEEP THE CONVECTION GOING.
ANOTHER AREA OF THUNDERSTORMS IS STREAMING IN FROM THE SOUTHWEST
INTO SOUTHWEST WY FROM THIS NEXT SHORT WAVE. THIS FEATURE WILL
TRACK NORTHEAST ACROSS THE CWA THROUGH TONIGHT AND THURSDAY
MORNING. THIS FEATURE WILL CONTINUE TO DRAW IN JUICY MONSOON
MOISTURE WITH PW AT VALUES OF 1.6 INCHES PROGGED FOR THE NE ZONES
AND OVER ONE INCH ELSEWHERE. THE NAM PF IS INDICATING 2.5 INCHES
OF PRECIS FOR SOME OF THE BIG HORN MTNS THROUGH TONIGHT ALTHOUGH
IF WE GET ANY AMOUNTS LIKE THAT OF COURSE THEY WILL BE MUCH MORE
LOCALIZED THAN WHAT IS INDICATED BY THE MODEL. HAVE INDICATED HIGH CHIC
POPS MOST AREAS WITH LIKELY POPS IN THE NORTHERN MTNS FOR TONIGHT.
WITH THE TROPICAL NATURE OF THESE THUNDERSTORMS EXPECTED TO TRACK SLOWLY
NORTHEAST ACROSS OUR CWA TONIGHT...THE MAIN THING TO BE ALERT FOR
WILL BE HEAVY RAIN AND POSSIBLE FLASH FLOODING AS THESE STORMS
TRACK THROUGH CAPES OVER 1000J/J AND LIFTED INDUCES OF AROUND -3
ALONG WITH DEW POINTS IN THE 50S WITH THE STRONGEST FOCUS OVER
THE BIG HORN MTNS...NAT RONA AND JOHNSON COUNTIES ALTHOUGH ALL
STORMS WILL NEED TO BE MONITORED. ON THURSDAY MORNING SCATTERED
SHOWERS AND THUNDERSTORMS WILL LINGER IN SOUTHERN JOHNSON AND
NAT RONA COUNTIES. A REINFORCING COLD FRONT WILL TRACK SOUTH ACROSS
THE STATE TONIGHT AND WILL ACT AS A FOCUS FOR STORM DEVELOPMENT.
MORE STABLE AIR WILL SHIFT SOUTH ACROSS THE STATE THURSDAY BEHIND
THE FRONT WITH THE BEST CHIC OF ANY STORMS THU AFTERNOON OVER THE
SOUTH AND WEST. IDLY SCOT LATE DAY STORMS EXPECTED FRIDAY AND SAT
AFTERNOON. TEMPERATURES ARE ALREADY ABOUT 30 DEGREES COOLER ACROSS
JOHNSON COUNTY THAN THEY WERE THIS TIME YESTERDAY. TEMPS WILL
REMAIN RELATIVELY COOL BENEATH THE CLOUD COVER BEHIND THE COLD
FRONT THU. TEMPS WILL BEGIN TO WARM FRIDAY AND SAT.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
A STAGNANT WEATHER PATTERN IS EXPECTED THROUGH THE EXTENDED
FORECAST. HIGH PRESSURE ALOFT SHOULD REMAIN FROM MEXICO NORTH
ACROSS THE SOUTHERN AND CENTRAL ROCKIES INTO THE NORTHERN PLAINS.
A LOW PRESSURE CENTER IS EXPECTED TO REMAIN OFF THE WEST COAST OF
BRITISH COLUMBIA WITH SOUTHWEST FLOW FROM NORTHERN CALIFORNIA INTO
WESTERN MONTANA. THIS WILL PUT WESTERN AND CENTRAL WYOMING ON THE
EDGE OF THE SUBTROPICAL MOISTURE PLUME. THIS KEEPS A THREAT OF
SCATTERED TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...MOST
NUMEROUS OVER THE MOUNTAINS THROUGH THE PERIOD. LITTLE CHANGE IN
TEMPERATURES ARE EXPECTED THROUGH THE EXTENDED FORECAST. THE MAIN
DIFFERENCES IN THE EXTENDED MODELS ARE FOUND TO THE WEST WITH
TIMING DIFFERENCES IN SHORT WAVE TROUGHS EJECTING NORTHEAST IN THE
STRONGER SOUTHWEST FLOW TO THE WEST OF WYOMING. MAIN DAY TO DAY
FORECAST DIFFERENCES WILL LIKELY COME FROM THE STRENGTH AND
LOCATION OF CONVECTION SOUTH OF WYOMING IN THE DEEPER SUBTROPICAL
MOISTURE.

&&

.AVIATION...
OUTSIDE OF WIDELY SCATTERED THUNDERSTORMS THIS EVENING...THE
PATTERN WILL TURN DRIER OVER THE REGION WITH VFR CONDITIONS
PREVAILING. RESTRICTED VISIBILITIES CAN BE EXPECTED NEAR ANY
STORMS...BUT SHOULD REMAIN ABOVE 3NM THIS EVENING. HIGH PRESSURE
WILL BE THE OVERALL MAIN WEATHER FEATURE OVER CENTRAL AND WESTERN
WYOMING FROM THURSDAY INTO THE WEEKEND.

&&

.FIRE WEATHER...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH THURSDAY
MORNING PRODUCING LOCALLY VERY HEAVY RAINFALL. THESE STORMS WILL
BE LAST TO END IN NAT RONA AND JOHNSON COUNTIES THURSDAY MORNING.
THE HEAVIEST RAINFALL WILL LIKELY TAKE PLACE IN JOHNSON AND
NAT RONA COUNTIES AS WELL AS IN THE BIG HORN MOUNTAINS. THE AIRMASS
WILL BE RATHER COOL AND STABLE OVER MOST FIRE WEATHER ZONES
THURSDAY BEHIND THE COLD FRONT THAT TRACKS SOUTH ACROSS THE STATE
TONIGHT. ONE EXCEPTION WILL BE THE SOUTHERN AND FAR WEST ZONES
THURSDAY WHERE THE AIRMASS WILL STILL BE RELATIVELY UNSTABLE WHERE
WIDELY SCATTERED THUNDERSTORMS WILL TAKE PLACE. MINIMUM RELATIVE
HUMIDITY WILL NOT BE BELOW THE 30S THURSDAY ANYWHERE. THE MINIMUM
RELATIVE HUMIDITY WILL DROP TO THE UPPER TEENS IN THE BIG HORN
BASIN FRIDAY WITH LOWER ELEVATIONS EAST OF THE DIVIDE DROPPING TO
THE MID TEENS SATURDAY EAST OF THE DIVIDE. TEMPERATURES WILL WARM
FRIDAY AND SATURDAY AFTER BEING 20 DEGREES COOLER THURSDAY THAN
THEY HAVE BEEN FOR THE LAST COUPLE OF DAYS IN MANY AREAS. EXPECT
ISOLATED TO WIDELY SCATTERED LATE DAY THUNDERSTORMS FRIDAY AND
SATURDAY BUT THESE STORMS WILL NOT PRODUCE AS MUCH RAIN ALL AS THE
STORMS WILL TONIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...KPL
AVIATION...KPL
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 25, 4:01 AM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MDT WED JUL 25 2007

WYZ001>020-022>030-261101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
TODAY OVER MUCH OF THE AREA.  A VERY MOIST AIRMASS WILL INCREASE
THE POTENTIAL FOR VERY HEAVY RAIN PRODUCING THUNDERSTORMS WITH SOME
LOCALIZED FLOODING POSSIBLE.  OTHERWISE...FREQUENT LIGHTNING AND
WIND GUSTS TO 35 MPH CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE MONSOON WILL BEGIN TO TAPER THURSDAY WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED.  ACTIVITY FRIDAY AND INTO THE
WEEKEND WILL BE MUCH MORE ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING TODAY AND TONIGHT.  THANK
YOU.

TRIW

The radar

The Riverton/Lander radar (KRIW), 152 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Park

When
July 25, 2:30 PM MST to 4:00 PM MST
Where
Park County, Valley
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
44.170, -109.600

Heavy rainfall caused three separate mudslides near Valley. The mud enveloped the Valley School and trapped 15 vehicles on the South Fork Road. The slides were not entirely cleared for two days.

Flash Flood, Fremont

When
July 25, 4:30 PM MST to 5:30 PM MST
Where
Fremont County, 2 mi W of Dubois to 0.5 mi W of Dubois
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
43.530, -109.660

Heavy rainfall of over one inch fell in about 30 minutes on the west side of Dubois. Hardest hit were locations between the golf course and U.S. Highway 26. Culverts were unable to handle the heavy rain, so water flowed over the top of at least one road. Overflowing washes created temporary waterfalls pushing water and mud across Ramshorn Street (U.S. Highway 26 in Dubois). A gas station along Warm Springs Drive reported two inches of mud and water inside the associated convenience store. An antique pool table store had over one-half foot of water inside. The Dubois cooperative observer recorded 1.39 inches of rainfall during the storm. This set an all-time daily precipitation record for the station, which has recorded weather observations for nearly 90 years.

Flash Flood, Park

When
July 25, 4:30 PM MST to 4:35 PM MST
Where
Park County, 5 mi W of East Entrance
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
44.480, -110.101

Heavy rain caused a mudslide across East Entrance Road near Sylvan Pass. The slide varied in depth from one to five feet, was about 50 feet long, and covered both lanes of the road. The road remained closed for about 14 hours until crews could open a single lane.

Flash Flood, Natrona

When
July 25, 4:55 PM MST to 8:30 PM MST
Where
Natrona County, 10 mi W of Mills to Bar Nunn
Cause
Heavy Rain
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
42.830, -106.727

Rainfall estimated by radar to be three inches or more fell in a swath from Emigrant Gap to Bar Nunn. The heavy rain caused flash flooding along Poison Spider Road and other nearby roads as culverts could not handle the large volume of water. Portions of a ranch along Poison Spider Road were under several feet of water. A mobile home park south of Bar Nunn was flooded as water flowed from surrounding higher terrain. The lower floor of the rural Poison Spider Elementary School sustained flood damage as the water poured in through several doorways.

Flash Flood, Fremont

When
July 25, 5:45 PM MST to 6:15 PM MST
Where
Fremont County, 13 mi SSE of Lander to 10 mi SSE of Lander
Cause
Heavy Rain
Property damage
$200,000
Reported by
Public
Coordinates
42.656, -108.622

A thunderstorm produced 1.70 inches of rain in less than 30 minutes in Red Canyon. The learning center at Red Canyon Ranch was inundated with six inches of mud and water causing extensive damage. The mud, rock, and water also flooded a barn, shop, and several corrals at the ranch. Red Canyon Creek and other small tributaries were out of their banks. Road damage on the ranch was widespread. The county portion of Red Canyon Road was covered with a three-foot-deep mud flow which closed the road for much of the next week. At least one nearby residence sustained damage to a basement and destruction of their backyard landscaping due to a mud and water flow.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45502, 38024, 38052, 38021, 45494.